There’s another antibiotic crisis going on.
And, no, I’m not taking about those superbugs that are making our antibiotics a little more useless every single day.
This is a risk that could hit you the minute you step foot in a hospital — and that we’ve never been warned about.
A new study proves that virtually anyone who gets certain antibiotics, especially if they’re in a hospital, is in danger of getting their brains scrambled like eggs.
These aren’t cases of simple confusion or forgetfulness, either. This is full-blown delirium with possible hallucinations, seizures, agitation and sudden memory loss.
And if this has happened to you or someone you love during a recent hospital stay, getting answers may be harder than ever.
Because it looks like they’ll blame everything except the real culprit.
Researchers know that antidepressants, sleep-aids, antihistamines, and other drugs contribute to the problem.
But unlike antibiotics, those drugs are used a little more sparingly in hospitals. Powerful, broad- spectrum antibiotics, however, are routinely pumped into patients even if they’re not at high risk of infection.
And now we know that handing out these antibiotics like candy may be the driving force behind a condition known as “hospital delirium.”
If you’re not familiar with the phenomena, just ask anyone who works in a hospital. They know that this threat of hallucinations and agitation hangs over every patient like a cartoon rain cloud.
In fact, it affects nearly half of hospitalized patients and up to 80 percent of patients in the ICU.
In a new study from Harvard and Brigham and Women’s Hospital, researchers finally have put the puzzle pieces together. They looked at hundreds of cases of delirium (as well as other brain problems) and matched them up to the use of some of the most widely prescribed antibiotics out there. We’re not just talking about one or two drugs here, but more than 50 brands in 12 common classes.
And lo and behold –once the drugs were discontinued, the delirium stopped.
But that didn’t just make life easier for patients and staff.
Delirium, it turns out, can go way beyond the physical and mental torture of a patient. Just last year a study showed that the condition can keep you on a ventilator longer and doubles the risk of death for elderly patients in the ICU.
And what makes all this so heartbreaking is that it’s highly preventable.
In a Forbes article about the new study, a doctor lamented that a class of these troublesome antibiotics — one called quinolones (which includes Cipro and Levaquin) — is ridiculously overused and has been for years.
She says that hospitals actually encourage doctors to overprescribe these antibiotics to reduce administration costs. And some hospitals will even punish doctors who don’t follow the guidelines!
Along with the quinolones, other antibiotics cited in the research included:
- Sulfonamides, such as Bactrim DS, Septra and Sulfazine, which are associated with hallucinations.
- Macrolides, such as erythromycin, roxithromycin, and clarithromycin, also found to cause hallucinations and delirium.
- Cephalosporins, a large group of antibiotics that includes ceftaroline, which have been associated with seizures, and…
- Penicillin, a vintage drug also linked to seizures.
Certainly, the older we get, the more likely it is that we’ll end up in the hospital at some point. And the really sad part is the antibiotics they’ll pump into us — even if they’re not needed — can produce reactions that will be dismissed as a normal part of aging.
Well, they’re not “normal” at all! And by questioning whether an antibiotic is really necessary, we might be able to prevent this horror from happening to ourselves or someone we care about.
“Health buzz: Common antibiotics may cause delirium” Samantha Costa, February 17, 2016, U.S. News & World Report, health.usnews.com